Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 7, NWS North Platte, NE

June 16, 2019Chase County, Nebraska

NWS North Platte, NE issued this flash flood warning at Jun 16, 2019, 3:45 PM MDT for Chase County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2019, 3:45 PM MDT (21:45 UTC)
Expired
Jun 16, 2019, 6:45 PM MDT
In force
3 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

County Chase County, NE

The radar

The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

901 
WGUS53 KLBF 162145
FFWLBF
NEC029-170045-
/O.NEW.KLBF.FF.W.0007.190616T2145Z-190617T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
345 PM MDT Sun Jun 16 2019

The National Weather Service in North Platte has issued a

* Flash Flood Warning for...
  Eastern Chase County in southwestern Nebraska...

* Until 645 PM MDT.

* At 344 PM MDT, emergency management reported extensive street 
  flooding across the warned area. Up to two inches of rain have 
  already fallen in spots. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Imperial, Wauneta, Enders, Enders Reservoir State Recreation Area,
  Center Dam Campground, Wanamaker State Wildfire Management Area,
  Area A Campground and Church Grove Campground.

Additional rainfall amounts of up to one inch are possible in the 
warned area.

This includes Highway 61 between mile markers 27 and 48.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4054 10135 4035 10134 4038 10153 4051 10180
      4065 10172

$$

Snively/Thorne

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:51 PM MDT, 54 minutes earlier.

Area forecast discussion, Jun 16, 2:51 PM MDT, 54 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
351 PM CDT Sun Jun 16 2019

.SHORT TERM...(This evening through Monday night)
Issued at 351 PM CDT Sun Jun 16 2019

Through 12Z Tuesday.  The immediate concern in the short term
focuses on the heavy rain potential with severe thunderstorm
chances.  Thunderstorms have developed across far southwest Nebraska
along a weak low level convergence boundary that was left behind
from the morning showers and within an area modest instability.
Sufficient shear has allowed several storms to grow into weak
supercells that have dropped quarter to golf ball sized hail, though
at this point the activity seems to be hitting a lull.  The latest
CAMS show an eventual up growth to a small organized cluster of
storms that is progged to drop heavy rainfall across southwest
Nebraska this evening and overnight with additional weaker activity
dropping southeast across the Sandhills and possibly north central
from the High Plains and Black Hills.  The additional storms are
tied to a weak boundary that the models show to slowly move east
across the CWA overnight before decaying over our eastern zones
before noon Monday.  A surface trough will serve as a focus
for additional storm development on Monday with the potential of
locally heavy rainfall.  We will also look to southwest Nebraska
once again Monday afternoon for the threat of severe weather.  The
latest forecast soundings reveal capes reaching nearly to 2000 j/kg
with more than ample shear of 30-35kts.  Large hail will be the
primary concern before a convective mess takes over and congeals
into one or more convective clusters capable of heavy rain.

.LONG TERM...(Tuesday through Sunday)
Issued at 351 PM CDT Sun Jun 16 2019

The forecast pattern will be messy to start off the extended with a
broad trough over the southwest and quasi-zonal flow over much
the rest of the CONUS.  Forecast confidence is lower due to the low
amplitude flow aloft, especially concerning some of the smaller
scale features that are progged to impact the Plains.  With that in
mind, several rounds of moderate showers and thunderstorms are
expected as the trough translates east across the Plains Tuesday and
Wednesday.  Moderate to heavy rainfall looks possible, which given
the favorable rain producing pattern in the short term, we could be
looking at additional flooding concerns.  Thereafter, there is some
support that a NW PAC system will reach the coast and dig into the
inter-mountain west.  With this occurring, we expect mid to late
week some drying before southwest flow aloft transports the next
batch of energy across the central High Plains late Friday, strong
thunderstorms with heavy rainfall would be possible Friday and
possibly Saturday.  The pattern favors below normal temperatures
through much of next week, though if the southwest flow returns late
week, we would trend closer to normal before cooling behind the next
trough for the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1230 PM CDT Sun Jun 16 2019

Periodic showers and thunderstorms are the primary aviation
weather concern across western Nebraska through the forecast
period. The most widespread thunder activity will take place this
evening and tonight. Drops in cigs and visby, along with erratic
gusty winds are expected with any thunderstorm. Persistent lower
cigs, resulting in MVFR, are likely across northern terminals
(including KVTN) Monday morning as a stratus deck builds in.

&&

.HYDROLOGY...
Issued at 351 PM CDT Sun Jun 16 2019

The latest CAMs with support from the 12z operational NAM continue
to highlight the potential of a 1-3" of rainfall centered over
southwest Nebraska. The initial formation of what appears to be a
convective cluster is on going across our southwest, so will
continue the current watch. We may need to extend our watch
through the day tomorrow and possibly add counties as the models
are highlighting several rounds of convectively driven rains. We
monitor this evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for NEZ023-024-035-036-
057>059-069-070.

&&

SHORT TERM...Jacobs
LONG TERM...Jacobs
AVIATION...Snively
HYDROLOGY...Jacobs
Hazardous weather outlook, Jun 16, 2:22 PM MDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
322 PM CDT Sun Jun 16 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-172030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
322 PM CDT Sun Jun 16 2019 /222 PM MDT Sun Jun 16 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered showers and thunderstorms will become more widespread
through the evening and night across western Nebraska. The primary
threats are very heavy rainfall and frequent lightning. Some
storms may become severe for areas along and west of Highway 83,
with large hail and strong winds being the main concern.

A Flood Watch is in effect for parts of the western Sandhills and
southwest Nebraska. Heavy rainfall will amount to greater than one
inch in areas, which could produce street and lowland flooding.
The high water table and roads currently affected by high water
will worsen.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

The severe weather and flooding threat continues into Monday, but spreads
into north central Nebraska as well. Rainfall totals exceeding one
inch are possible. The greatest potential for large hail and
damaging winds lies across southwest Nebraska.

Additional thunderstorms are possible nearly every day from
Tuesday through Saturday. The severe risk is low for Tuesday. Stay
tuned to later forecasts regarding severe potential for Wednesday
and beyond.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through the evening for areas
along and west of Highway 83. Hail, wind, and flooding reports are
appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

DS

In the hours before

Local storm report, Jun 16, 1:56 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
256 PM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             5 ESE IMPERIAL          40.49N 101.55W
06/16/2019  M1.00 INCH       CHASE              NE   PUBLIC

            PEA TO QUARTER SIZE HAIL.

&&

SJACOBS
Special weather statement, Jun 16, 2:00 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service North Platte NE
200 PM MDT Sun Jun 16 2019

NEZ056-057-162045-
Deuel-Keith-
200 PM MDT Sun Jun 16 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KEITH AND EASTERN
DEUEL COUNTIES...

At 200 PM MDT, a strong thunderstorm was located near Ovid, or near
Julesburg, moving northeast at 10 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Barton and Goldeneye State Wildlife Management Area.

This includes Interstate 80 in Nebraska between mile markers 87 and
107.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4122 10232 4103 10205 4100 10211 4100 10246
      4101 10250
TIME...MOT...LOC 2000Z 221DEG 9KT 4101 10235

BJT/DS
Local storm report, Jun 16, 2:03 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
303 PM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             2 N IMPERIAL            40.55N 101.64W
06/16/2019  E1.75 INCH       CHASE              NE   PUBLIC

            HAIL UP TO GOLF BALL SIZE. SKYLIGHTS KNOCKED OUT.
            EXTENSIVE GARDEN DAMAGE.

&&

SNIVELY
Local storm report, Jun 16, 2:08 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
308 PM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             7 NW GRANT              40.92N 101.82W
06/16/2019  M1.00 INCH       PERKINS            NE   TRAINED SPOTTER

&&

SNIVELY
Local storm report, Jun 16, 2:17 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
317 PM CDT SUN JUN 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             E ENDERS                40.44N 101.52W
06/16/2019  E1.00 INCH       CHASE              NE   PUBLIC

            QUARTER SIZE HAIL AND LOTS OF RAIN WITH STANDING WATER IN
            THE YARD.

&&

THORNE
Special weather statement, Jun 16, 2:56 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
356 PM CDT Sun Jun 16 2019

NEZ058-069-070-162130-
Chase-Hayes-Perkins-
356 PM CDT Sun Jun 16 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PERKINS...
CHASE AND NORTHWESTERN HAYES COUNTIES...

At 356 PM CDT/256 PM MDT/, radar indicated strong thunderstorms were
located along a line extending from 6 miles southeast of Madrid to 6
miles southwest of Champion. Movement was southeast at 15 mph.

Nickel size hail is possible with these storms.

Locations impacted include...
Imperial, Madrid, Lamar, Enders, Enders Reservoir State Recreation
Area, Champion, Crete, Chase, Center Dam Campground, Wanamaker State
Wildfire Management Area, Area A Campground and Church Grove
Campground.

This includes Highway 61 between mile markers 25 and 62.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4035 10205 4070 10205 4087 10152 4078 10125
      4065 10124 4044 10142 4035 10154
TIME...MOT...LOC 2056Z 309DEG 13KT 4077 10150 4042 10182

BJT/DS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:29 AM MDTFlood WatchLBFArthur, Chase, Grant, Hayes, Hooker, Keith and 3 more23 hr
Jun 16, 12:32 PM MDTSpecial Weather StatementLBFChase43 min
Jun 16, 12:57 PM MDTSevere Thunderstorm WarningLBFChase33 min
Jun 16, 1:07 PM MDTSpecial Weather StatementLBFPerkins23 min
Jun 16, 1:29 PM MDTSevere Thunderstorm WarningLBFChase46 min
Jun 16, 1:36 PM MDTSpecial Weather StatementLBFPerkins39 min
Jun 16, 1:46 PM MDTSevere Thunderstorm WarningLBFPerkins44 min
Jun 16, 1:58 PM MDTSevere Thunderstorm WarningLBFChase, Hayes47 min
Jun 16, 2:00 PM MDTSpecial Weather StatementLBFDeuel45 min
Jun 16, 2:56 PM MDTSpecial Weather StatementLBFChase34 min
Jun 16, 3:15 PM MDTAreal Flood AdvisoryLBFChase3 hr

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.